Jump to content

Short-term user; trying to taper


[mo...]

Recommended Posts

Hi

I've been on 1 mg of ativan (every so often 2 mg) once a day sporadically since February for insomnia and anxiety.  I've gone up to a week or two without taking them without withdrawal, but these last two weeks I took about 1 mg every day, and now I'm unable to stop; I want to start a taper schedule and be off of these all together. I feel like since I haven't been taking them for very long the 3 month tapers seem really long especially since I was only taking the drug that long; I was wondering if anybody knows a  more aggressive taper for a small dose sporadic user?  Today I took .25mg and feel nervous but am not having the physical muscle twitching or weird visual issues. My biggest fear is seizure; is that even possible for short term use?) Is there anyone that can give me an appropriate taper schedule.  I was thinking of trying .25 for 10 days; and then .0125 for 10 days and just be off?  Of the 3-4 months that I took ativan I probably only took it about 40% of the days and usually only took .5 to 1mg; I took 2mg about 3 days during the duration of my use. I don't have the option of switching to valium so I'm dry cutting the ativan.

 

Also are there any dietary things that can help with the withdrawal symptoms? I'm trying to avoid caffeine.

 

Thank you!

 

Link to comment
Share on other sites

Hi mokey, Welcome to BenzoBuddies!

 

I agree, doing a long taper probably wouldn't be the best route for you, but the fact that you're experiencing tolerance and withdrawal symptoms means your body has become dependent on this drug so a taper will be necessary.  Taking only .25 is probably too big of a drop for now, why don't you try .5 or .75 and see how you feel, then if it's not too painful, you could drop it down again.  I don't want to see you go into the harsh withdrawal mode right off the bat, this is difficult to pull yourself out of.  What do you think?

 

Pam

 

 

Link to comment
Share on other sites

Thanks for the thoughts; do you know how long I should taper for each dose? I think I'm going to try what you said, but I'm going to do .25 BID but for how long? Do you think 10 days is enough and then drop down to .25 once a day. I can deal with the symptoms except for the fear of seizures I'm assuming my risk of seizures is pretty low, but I'm obviously pretty sensitive to medication. This is the first time I've ever been prescribed any sort of psych medication (I'm a nurse and having a seizure in front of a  patient would not be good at all!) I am never touching this stuff again once I'm off it; we certainly didn't learn this is nursing school! I'd rather just be awake a few nights a week.

 

 

Link to comment
Share on other sites

I'm glad you're aware of the risk of seizure, but by doing a gradual taper, you'll probably be okay there.  I'm glad you're going to do .25 BID since Ativan has a fairly short half life, hopefully this will keep you more comfortable.  A week to 10 days would be a good time span to see how you're going to handle this cut, then depending on how you feel, you could drop another .25, or even .125.  What size pills do you have, cutting can get a bit tricky with the larger dose pills.  I know you don't want a long taper, but to minimize your withdrawal symptoms while tapering and the time you'll feel bad post taper, it's a good idea.

 

I'm sure you didn't expect this nightmare when you first took this pill, none of us did and we've all made that same vow, never again?  As for your dietary needs, it's good you've elected to abstain from coffee, you've probably got more than enough stimulation at the moment.  If you're interested, you can check out the Alternative Therapies and Supplements board for ideas to help you along the way.

 

 

Link to comment
Share on other sites

my pills are 1 mg; I've already cut them and put them into pill boxes. I'm going to try to stick to once a day since I never took the pills more than once a day and I'm going to take them in the morning since that's when I've been feeling the worst. I've actually had no trouble sleeping so far so we'll see how this goes. My plan is .75 mg for 7 days; .5 mg for 9 days; and .25mg for 7 days and then hopefully be done with it. If not I'll do .125 for 7 more days.  Thanks for the support; there is really no one in my life I can talk about this to, and my doctor says I should just stop but I've been definitely having withdrawal. I'll keep you updated! What is to be expected on the post taper days? mild withdrawal for how long? I'll definitely check out the natural therapies board

 

Thanks again!

Link to comment
Share on other sites

Hi Mokey,

I too was on them for 2 weeks. I started at .5 mg and ended at 1.5-2 mg /day.

I tapered over just 8 days, but I now know that this was too fast. In hind sight, I think I would have been much better off doing a slower taper, like what you and Pamster are talking about.

It's hard, but the alternative is harder.

No caffeine, no alcohol. Cut back on sugar as much as you can. Eat as healthy as you can, lots of whole grains, no processed stuff. Be wary of supplements as some of them can rev up your symptoms. Drink lots of fluids and exercise regularly.

Meditation is helpful too.

Most GPs are pretty ignorant of the effects of Benzos, sorry to say. There's no way of knowing what your withdrawal will be like. Everyone is so different. The only thing that I've noticed from myself and reading other people's stories, is that those who Cold Turkey have a harder time than those who gradually taper.

-Tanya

Link to comment
Share on other sites

Thanks for the response Tanya; one of my biggest problems is total lack of appetite; I've already lost about 4 pounds in the last 4 days and I'm skinny to start with. I think not eating is making the withdrawal even harder but with all the nausea I don't want to eat. Any suggestions for something that can help my appetite return or does the nausea go away as I taper?

 

Thanks!

Link to comment
Share on other sites

Hi, hokey.

 

I never got the nausea symptom but I have read that various ginger products - tea, ale, etc - help a lot with nausea.  It is important to support your body while it's trying to heal by getting good nutrition as much as possible.  Hope you find something that helps.

Link to comment
Share on other sites

Hi Mokey,

I had better luck with peppermint tea than ginger. But I also found that distracting myself while eating helped. I would eat bland foods with soft textures (bananas, chicken noodle soup, avacados, cheesey noodles, rice and soy sauce, cottage cheese, yogurt, salmon etc.). If you make it ahead of time so all you have to do is heat it up, that helps. The less you have to think about it the better. I would eat while I walked around the house, or watched 'light' tv.

I lost about 30 lb, and have since gained back almost 10 so far. Actually kinda hoping to keep my weight here  ;)

I think at least 10 of those lbs came from not drinking beer or wine anymore! I remember it was pretty alarming though how fast the weight came off, but your weight will stabalize so long as you eat something regularly. Don't weigh yourself or you will just obsess about it. Go shopping and buy some smaller clothes if you need to.

Eat small meals more often. Snack often. Buy the high fat yogurts.

This too will pass.

-Tanya

 

Link to comment
Share on other sites

Hi Mokey

 

I am also tapering lorazepam (ativan).  I am now at .625 mg per day (as of today).  I dose 3 times per day and am dry cutting as long as I can.  I Can't wait to be off the stuff!

 

You are at the right place for support.  It's an awesome place to be.

 

Midwest :smitten:

Link to comment
Share on other sites

×
×
  • Create New...